1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

The Danger of Sedative Overdose

Mixing Drugs Can Cause Accidental Overdose

By

Updated May 13, 2014

Dangers of overdosing on Sedatives
Image Source Collection/Photodisc/Getty Images
Overdoses of sedatives -- barbiturates and benzodiazepines -- are either deliberate or accidental. Accidental overdose usually occurs when sedatives are mixed with either alcohol or other drugs.

What Are Sedatives?

Sedatives are central nervous system depressants, so they slow down the body's functions. They are usually used as tranquilizers or sleeping pills to calm anxiety or cause sleep.

The two main types of sedatives are barbiturates and benzodiazepines. Some well-known barbiturates are secobarbital (Seconal) and pentobarbital (Nembutal). Benzodiazepines include diazepam (Valium), chlordiazepoxide (Librium), alprazolam (Xanax), lorazepam (Ativan), and clorazepate (Tranxene).

What Is an Overdose?

An overdose is any amount of a drug taken over the prescribed level. Because sedatives depress the central nervous system and brain functions, an overdose can cause unconsciousness, respiratory failure and death. All sedatives can be dangerous when they are not taken according to directions and especially if they are taken with alcohol or other drugs.

How Does An Overdose Occur?

Deliberate overdose usually occurs when someone takes a higher dose than prescribed for the specific purpose of committing suicide. Approximately one-fourth of all suicides are the result of intentional drug overdoses.

Accidental overdose can occur when someone takes one dose, gets confused or drowsy, forgets that they have already taken a sedative, and then takes more. Unfortunately with sleeping pills, there is little difference between the amount that helps you sleep and the amount that kills.

Overdose deaths can also occur when sedatives and alcohol are used together or when sedatives are used with other drugs. The majority of deaths from barbiturate overdose occur when the sedative is mixed with either alcohol, heroin or Oxycontin.

What Are the Symptoms?

Signs and symptoms of an overdose are:

  • Slurred speech
  • Unsteadiness
  • Trouble breathing
  • Dizziness or fainting spells
  • Vomiting
  • Being unable to think or respond normally
  • Shock
  • Coma

How Is an Overdose Treated?

People who have overdosed on sedatives are admitted to the hospital and watched closely, usually in intensive care, until out of danger. Approximately 25 percent of overdose deaths occur after the person has been hospitalized.

Treatment for sedative overdose may include:

  • Medicine to force vomiting.

  • Stomach may be pumped.

  • May be given charcoal to absorb the drug.

  • May be given medicine to help the body get rid of the drug through the bowels and bladder.

  • May be given intravenous (IV) fluids.

  • May be offered psychiatric care.
If the overdose is severe, patients will be put on a respirator to help them breathe and a dialysis machine to clean their blood.

Most people recover from sedative overdose if treatment is begun early. The effects of sedatives last only as long as they remain in the body's system.

Sources:
A.D.A.M. Illustrated Health Encyclopedia
University of Michigan Health System
National Institute on Drug Abuse

Related Video
Is Your Teen Using Drugs?
  1. About.com
  2. Health
  3. Alcoholism
  4. About Drug Abuse
  5. Commonly Abused Drugs
  6. Barbiturates
  7. The Dangers of Sedative Overdose

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.